February 1996

Complications of Cutaneous Surgery in Patients Who Are Taking Warfarin, Aspirin, or Nonsteroidal Anti-inflammatory Drugs

Author Affiliations

From the Department of Dermatology, Harvard Medical School (Drs Otley, Fewkes, Frank, and Olbricht), Beth Israel Hospital (Drs Frank and Olbricht), and Massachusetts General Hospital (Drs Otley and Fewkes), Boston, Mass. Dr Otley is now with the Department of Dermatology, Mayo Graduate School of Medicine, Rochester, Minn. There were no outside sources of support for this article.

Arch Dermatol. 1996;132(2):161-166. doi:10.1001/archderm.1996.03890260063009

Background and Design:  No controlled studies exist with regard to the risks of continuing therapy with warfarin sodium or platelet inhibitors or the benefits of briefly discontinuing therapy with these agents in patients who are undergoing cutaneous surgical procedures. Our objective was to determine the frequency of complications of cutaneous surgery in patients who were receiving warfarin or platelet inhibitors and to evaluate whether preoperative discontinuation reduces complications. A retrospective, controlled study was performed of complications of excisional and Mohs micrographic surgery in 653 patients who were being treated with warfarin or platelet inhibitors or with their medications being briefly withheld.

Results:  Severe complications of cutaneous surgery in patients who are taking warfarin or platelet inhibitors are uncommon, occur in 1.6% of cases, and are not significantly increased compared with complications in control subjects. Furthermore, there was no statistically significant reduction in the rates of severe complications in patients who had their medications preoperatively held.

Conclusion:  Cutaneous surgery in patients who receive warfarin or platelet inhibitors is associated with a low risk of severe complications, not significantly reduced by brief preoperative discontinuation.(Arch Dermatol. 1996;132:161-166)